Optimal timing of decisions: A general theory based on continuation values
Qingyin Ma and
John Stachurski
Journal of Economic Dynamics and Control, 2019, vol. 101, issue C, 62-81
Abstract:
By extending a methodology dating back to Jovanovic (1982), we develop a comprehensive theory of optimal timing of decisions based on continuation value functions and operators that act on them. Rewards can be bounded or unbounded. One advantage of this approach over standard Bellman methods is that continuation value functions are smoother than value functions. Another is that, for a range of problems, the continuation value function exists in a lower dimensional space than the value function. We exploit these advantages to obtain a range of new results on optimality, optimal behavior and efficient computation.
Keywords: Continuation values; Dynamic programming; Optimal timing (search for similar items in EconPapers)
JEL-codes: C61 C63 E00 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0165188919300284
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:dyncon:v:101:y:2019:i:c:p:62-81
DOI: 10.1016/j.jedc.2019.02.003
Access Statistics for this article
Journal of Economic Dynamics and Control is currently edited by J. Bullard, C. Chiarella, H. Dawid, C. H. Hommes, P. Klein and C. Otrok
More articles in Journal of Economic Dynamics and Control from Elsevier
Bibliographic data for series maintained by Catherine Liu ().